Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

June 21, 2024Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 21, 2024, 2:13 PM MST for Apache County, Arizona. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2024, 2:13 PM MST (21:13 UTC)
Expired
Jun 21, 2024, 2:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Apache County, AZ

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:15 PM MSTTSTM WND DMG4 Sse Tolikan (Sweetwat, AZDELAYED REPORT from June 21. Strong thunderstorm winds blew roofs from structures around Immanuel Mission. Windblown hail broke windows. Time estimated from radar.
Jun 21, 2:16 PM MSTHAIL 1.254 Sse Tolikan (Sweetwat, AZDELAYED REPORT from June 21. Large hail broke windows in and around Immanuel Mission School. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS55 KFGZ 212113
SVRFGZ
AZC001-212145-
/O.NEW.KFGZ.SV.W.0013.240621T2113Z-240621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
213 PM MST Fri Jun 21 2024

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 245 PM MST.

* At 212 PM MST, a severe thunderstorm was located over Totacon, or
  35 miles southeast of Mexican Hat, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Totacon and Chezhindeza Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 10941 3682 10947 3693 10936 3682 10924
TIME...MOT...LOC 2112Z 225DEG 14KT 3681 10942 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

McCollum
2 follow-up statements
476 
WWUS55 KFGZ 212122
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Fri Jun 21 2024

AZC001-212145-
/O.CON.KFGZ.SV.W.0013.000000T0000Z-240621T2145Z/
Apache-
222 PM MST Fri Jun 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR APACHE COUNTY...

At 220 PM MST, a severe thunderstorm was located 5 miles southeast 
of Totacon, moving northeast at 15 mph. The storm has intensified 
over the past 10 minutes and is capable of producing ping pong ball 
size hail.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Totacon and Chezhindeza Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 10941 3682 10947 3693 10936 3682 10924
TIME...MOT...LOC 2120Z 225DEG 14KT 3683 10939 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

McCollum
574 
WWUS55 KFGZ 212141
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
241 PM MST Fri Jun 21 2024

AZC001-212150-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-240621T2145Z/
Apache-
241 PM MST Fri Jun 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
245 PM MST...

The storm near Totacon which prompted the warning has weakened below 
severe limits, and no longer poses an immediate threat to life or 
property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3674 10941 3682 10947 3693 10936 3682 10924
TIME...MOT...LOC 2140Z 225DEG 14KT 3688 10933 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:13 PM MST, 1 hour earlier.

Area forecast discussion, Jun 21, 1:13 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Flagstaff AZ
113 PM MST Fri Jun 21 2024

.SYNOPSIS...Look for daily chances for showers and thunderstorms
over the weekend and into the middle of next week. Otherwise, muggy
and hot conditions will continue.

&&

.DISCUSSION...Model soundings are indicating and mesoscale forecast
models are showing a downturn in the coverage of shower and
thunderstorm activity today compared to Thursday. The main change
to the forecast for today was to lower the chance of showers and
thunderstorms across the area near the Arizona/Utah border and
Four Corners. The net result will be about 30-40% coverage of
showers and storms toward the Arizona/Utah border and Four Corners
with lesser coverage further south. We continue to see a decent
amount of vertical shear in the environment and there will remain
a threat of an isolated severe thunderstorm or two across northern
Arizona into the evening hours. The main threat for severe storms
will be along the Arizona/Utah border and Four Corners. We have
already seen on isolated severe storm west of Page producing
radar indicated 2.00 inch diamter hail. Wind gusts in excess of
60 mph will also be possbile should a severe storm develop.
Otherwise, look for hot and somewhat muggy weather to continue as
we make our first foray into a true monsoon pattern.

For Saturday through Wednesday...High pressure will build over
Arizona as the remnants of Alberto move across the southern portion
of the Gulf of California. In addition, thunderstorm activity over
the Sierra Occidental of northwest Mexico is expected to ramp-up.
The result will be a surge of additional moisture from over the Gulf
of California into Arizona. The input of deep monsoon moisture with
the combination of high pressure setting up over Arizona will
introduce the threat of daily showers and thunderstorms through the
period. Winds will be much lighter with a less vertically sheared
environment so storms will be more of the up/down pulse variety.
You can expect that hot and muggy monsoon feeling each day with a
chance of afternoon relief should you be lucky enough to get a
shower or storm overhead.

From Thursday onward...Models are indicating a downturn in shower
and thunderstorm activity with the passing of a drying and
stabilizing trough from the west. In reality, for monsoon
forecasting, that's a bit far off to have much condfidence.

&&

.AVIATION...Friday 21/18Z through Saturday 22/18Z...Mainly VFR
expected. MVFR in SHRA/TSRA between 18Z-03Z, mainly along and east
of KGCN-KPAN line with ISO SHRA through 12Z/Sat. S-SW winds 15-25
kts with gusts 30-40 kts. Erratic and gusty winds in the vicinity
of storms.

OUTLOOK...Saturday 22/18Z through Monday 24/18Z...Mainly VFR
expected. Expect SHRA/TSRA between 18Z-03Z each day. S-SW winds
5-15 kts each afternoon. Erratic and gusty winds in the vicinity
of storms.

&&

.FIRE WEATHER...Saturday and Sunday...Expect scattered to widespread
showers and thunderstorms each afternoon. Wetting rains are likely
with any storms, as well as gusty and erratic outflow winds up to 45
mph. Outside of outflow winds, expect south to southwest winds at 10-
15 mph both days.

Monday through Wednesday...Chances for showers and thunderstorms
continue Monday, mainly along and south of the Mogollon Rim and the
White Mountains. Storm activity may decrease on Tuesday and
Wednesday. A gradual warming trend leads to above normal
temperatures by Tuesday. Otherwise, light southwesterly winds around
10-15 mph each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...McCollum
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:37 PM MSTSpecial Weather StatementFGZ23 min
Jun 20, 5:56 PM MSTSpecial Weather StatementFGZ34 min
Jun 20, 6:04 PM MSTSpecial Weather StatementFGZ26 min
Jun 20, 6:27 PM MSTSpecial Weather StatementFGZNavajo33 min
Jun 20, 6:37 PM MSTSpecial Weather StatementFGZ23 min
Jun 20, 8:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 20, 9:02 PM MSTSpecial Weather StatementFGZ28 min
Jun 20, 9:30 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jun 21, 11:51 AM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jun 21, 12:13 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino32 min
Jun 21, 12:19 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Jun 21, 12:44 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jun 21, 1:49 PM MSTSevere Thunderstorm WarningFGZApache26 min
Jun 21, 1:51 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jun 21, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jun 21, 2:29 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZApache15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.